How to Spot Signs of Heroin Use

By eHow Parenting Editor

Heroin is synthesized directly from the morphine in opium poppy seeds. It mimics the action of naturally occurring endorphins on the brain by producing euphoria and is the most addictive of all the opiates. Injection is the most effective way of using low-quality heroin but snorting and smoking are becoming more popular due to the risks of sharing needles. The following steps will show some of the signs of heroin use.

Look for changes in behavior. Children who have started using heroin may suddenly replace old friends with new ones and there may be a dramatic drop in grades or job performance.

Watch for physical changes because of heroin use. Heroin users may develop runny noses and eyes, constricted pupils and spend an unusually large amount of time sleeping or exhibit apathy or lethargy. A regular user may have an unkempt appearance and begin to neglect their hygiene.

Find unusual items around the house such as capsules, small plastic bags, syringes, packaging material for antihistamines or unusual residue in the coffee-bean grinder. Cash or other valuables may be missing and a sudden pattern of stealing or borrowing money appears. On the other hand, you also may find unexplained valuables.

Notice other clues to indicate heroin use. A heroin user may wear winter clothes during the summer to hide needle marks.